Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 68, NWS Raleigh, NC

October 11, 20186 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at Oct 11, 2018, 12:25 PM EDT for 6 counties in North Carolina. It was in force for 9 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2018, 12:25 PM EDT (16:25 UTC)
Expired
Oct 11, 2018, 9:30 PM EDT
In force
9 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Alamance County, NC, Chatham County, NC, Durham County, NC, Lee County, NC, Orange County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 44 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 2:48 PM EDTFLASH FLOOD3 Sse Raleigh, NCCAPITAL BLVD IN RALEIGH BETWEEN W LANE ST AND W PEACE ST CLOSED DUE TO FLOODING.
Oct 11, 4:05 PM EDTFLASH FLOOD2 Ese Raleigh, NCCRABTREE CREEK AT OLD WAKE FOREST ROAD FLOODED OUT OF ITS BANKS.
Oct 11, 9:16 PM EDTFLASH FLOOD4 Ssw Pilot, NCTROPICAL RAINS CAUSED WATER TO FLOW OVER THE ROADWAY NEAR THE INTERSECTION OF US 264 AT GANNON AVENUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 143 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 546 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
546 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

476 
WGUS52 KRAH 111625
FFWRAH
NCC001-037-063-105-135-183-112230-
/O.NEW.KRAH.FF.W.0068.181011T1625Z-181011T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1225 PM EDT THU OCT 11 2018

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Alamance County in central North Carolina...
  Orange County in central North Carolina...
  Lee County in central North Carolina...
  Wake County in central North Carolina...
  Chatham County in central North Carolina...
  Durham County in central North Carolina...

* Until 630 PM EDT Thursday

* At 1222 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Up to two inches of rain have already fallen over 
  Chatham and Lee counties and flash flooding is expected to begin 
  there shortly. The heavy rainfall will move into The Triangle area 
  over the next hour or two, resulting in flash flooding across 
  Wake, Durham, Orange and Alamance counties through the afternoon.

* Some locations that will experience flooding include...
  Raleigh, Durham, Cary, Chapel Hill, Burlington, Sanford, Graham,
  Hillsborough, Pittsboro and Siler City.

Additional rainfall amounts of two to four inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering 
flooded roads, turn around, don't drown. Turn around, don't drown 
when encountering flooded roads. Stay away or be swept away. River 
banks and culverts can become unstable and unsafe.

&&

LAT...LON 3624 7880 3609 7881 3607 7878 3608 7869
      3598 7843 3590 7831 3582 7826 3571 7847
      3552 7871 3558 7891 3531 7918 3535 7927
      3547 7936 3552 7935 3552 7956 3624 7953
      3625 7953

$$

10
2 follow-up statements
974 
WGUS52 KRAH 112117
FFWRAH
NCC001-037-063-105-135-183-120130-
/O.EXT.KRAH.FF.W.0068.000000T0000Z-181012T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
517 PM EDT THU OCT 11 2018

The National Weather Service in Raleigh has extended the

* Flash Flood Warning for...
  Alamance County in central North Carolina...
  Orange County in central North Carolina...
  Lee County in central North Carolina...
  Wake County in central North Carolina...
  Chatham County in central North Carolina...
  Durham County in central North Carolina...

* Until 930 PM EDT

* At 514 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Three to 5 inches of rain have fallen across the 
  Triangle, resulting in flash flooding. Rain will likely continue 
  through the evening, resulting in additional rainfall of up to 2 
  inches. 

* Some locations that will experience flooding include...
  Raleigh, Durham, Cary, Chapel Hill, Burlington, Sanford, Graham,
  Hillsborough, Pittsboro and Siler City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not 
drive your vehicle into areas where water covers the road. When 
encountering flooded roads, turn around, don't drown. Be especially 
cautious at night when it is harder to recognize the dangers of 
flooding. River banks and culverts can become unstable and unsafe. 
Stay away or be swept away. 

&&

LAT...LON 3624 7880 3609 7881 3607 7878 3608 7869
      3598 7843 3590 7831 3582 7826 3571 7847
      3552 7871 3558 7891 3531 7918 3535 7927
      3547 7936 3552 7935 3552 7956 3624 7953
      3625 7953

$$

10
117 
WGUS72 KRAH 120123
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
923 PM EDT THU OCT 11 2018

NCC001-037-063-105-135-183-120133-
/O.EXP.KRAH.FF.W.0068.000000T0000Z-181012T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alamance NC-Orange NC-Lee NC-Wake NC-Chatham NC-Durham NC-
923 PM EDT THU OCT 11 2018

...THE FLASH FLOOD WARNING FOR ALAMANCE...ORANGE...LEE...WAKE...
CHATHAM AND DURHAM COUNTIES WILL EXPIRE AT 930 PM EDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3624 7880 3609 7881 3607 7878 3608 7869
      3598 7843 3590 7831 3582 7826 3571 7847
      3552 7871 3558 7891 3531 7918 3535 7927
      3547 7936 3552 7935 3552 7956 3624 7953
      3625 7953

$$

77

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 10:05 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 11, 10:05 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1005 AM EDT Thu Oct 11 2018

.SYNOPSIS...
The circulation of Tropical Storm Michael will move quickly
northeast over central NC today, before moving off the Mid Atlantic
coast tonight. High pressure will build in from the northwest and
north late tonight through Saturday. A warm front will move
northward into the region Sunday through Sunday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1005 AM Thursday...

Mostly minor tweaks to the forecast. The center of Michael is just
NW of CAE at this hour. Very heavy rain associated with Michael will
continue tracking NE over the forecast area today. Rates of two
thirds to one inch per hour have been confirmed upstream already, so
a storm total of 3-6" over the Piedmont, highest from the Triad N,
and lower amounts of 1-3" over the SE still seem reasonable. Heavy
rain is ongoing over the SW, and this threat will last through much
of the afternoon, extending into the evening over the N half. Will
maintain the flash flood watch as is.

Wind remains a significant concern. While the initial area of strong
southerly and southeast winds just E of the circulation will impact
the area first, strengthening winds from the N on the W side, within
convection immediately ahead of the incoming cold front, may be
stronger and more impactful. Many models depict winds reaching 40-60
kts just off the surface, and with the likelihood of weakened tree
root structures and soft saturated soils, plus the potential wind
lull that may precede it, could make for greater, focused wind
damage and power outages if even some of this wind can make it down
to the ground.

Tornadoes remain possible, primarily in the climatologically favored
areas along and E of the center's track. But this threat will spread
further N/NW into the Triad, particularly this afternoon into early
evening, as low level shear ramps up and potential instability
spreads into the N Piedmont. The risk is much lower over our far SW,
as the circulation center will be in this area shortly.

Highs in the mid 70s to lower 80s will be maintained. -GIH

Earlier discussion from 410 AM: The axis of heaviest and rain
strongest wind gusts associated with Michael has shifted north
slightly with the most significant impacts expected late this
morning into early this evening.

The center of Tropical Storm Michael was located northeast of Macon
Georgia early this morning with the system continuing to
accelerate northeastward. The leading band of showers/storms is
poised to move into the southern Piedmont before daybreak. While
the rain shield associated with the core of Michael will move
into the western Piedmont and Sandhills between 6am and 10am and
then into the remainder of the Piedmont, Sandhills and Coastal
Plain between 10 am and 2pm.

The track of the circulation center has shifted north and its
forward motion across central NC is faster than last night.
With this in mind, the region of strongest winds and heaviest
rain has shifted north a bit as well.

The biggest change with this package will be a notable increase
in forecast wind gusts across the northern Piedmont, primarily
owing to a northerly jet and increased mixing on the back side
of Michael's circulation. These wind gusts will be occurring to
the northwest and west of the circulation center, likely in and
near an arc of very heavy rain in a semi-circle across the
northern and northwestern half of the circulation center that
moves across the Triad between 16 and 20Z, the Triangle 18 to
22Z and the northern Coastal Plain between 20 to 00Z. Wind gusts
on the order 35 to 40 MPH look like a good bet with the
potential for a few gusts approaching 50 MPH. Elsewhere in
central NC wind gusts will generally range between 25 and 35 MPH
with a few stronger gusts. These magnitudes will be sufficient
to bring some trees down and produce some power outages.

Given the upper air pattern, the precipitation distribution
will follow a left of track pattern, favoring the heaviest
rain across the northwest and northern Piedmont. WPC guidance
indicates an axis of heavy rain on the order of 3 to 6 inches
is expected from High Rock Lake and Lexington northeast across
the Triad and into the Kerr Lake area. Rainfall amounts will
be a notably less closer and to the south of the circulation
center across the Sandhills and southern Coastal Plain. Given
the forecast amounts and short duration, most of central NC
will be in a moderate to high risk of excessive rain and the
flash flood watch will remain in effect through 5 am Friday.

Its worth noting that the impacts from Michael may be more
significant than those of Florence across the Triad and
Triangle areas. The period of heavy rain will be more
concentrated and could contribute to flash flooding, especially
in urban areas and creeks susceptible to urban runoff issues
such as Crabtree and Buffalo. In addition, wind gusts on the
back side of the storm may this afternoon may be stronger than
those experience during Florence.

The heavy rain will quickly end from southeast to northeast
during the evening, with mainly dry conditions expected after
midnight. Skies will clear from the west to east, with just some
high clouds expected by daybreak. Highs today will range in the
mid 70s northwest to lower 80s in the east. Lows tonight will
range in the lower 50s northwest to around 60 in the east.
-Blaes

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 345 AM Thursday...

Friday will see Tropical Storm Michael head off to the northeast and
offshore very early Friday morning. In its wake, winds will turn to
northerly at the surface and cool continental high pressure will
start to build in from the west. Skies will clear fairly abruptly
behind the system so expect plenty of sunshine on Friday.
Temperatures will begin to cool off quickly and afternoon highs will
only reach the low to mid 70s which is much closer to normal for
this time of year. Lows Friday night will fall further than we have
seen in a while with parts of the Triad and VA border counties
possibly not making it to 50 degrees. Low 50s elsewhere.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 345 AM Thursday...

Temperatures cool even more to start the weekend as a small
shortwave passes north of the area with the high moving over West
Virginia. Still cool and dry with highs in the upper 60s to low 70s.
In fact, the forecasted high of 68 at Greensboro on Saturday has not
been seen since late April. Saturday will be the cooler of the two
days this weekend with Sunday warming up as the high migrates
eastward and out to sea. Southeasterly return flow will help warm
temps up a couple degrees for Sunday afternoon. Overall a very dry
and pleasant weekend.

Early next week, a wave coming from the southwest will ride up a
cold front to our west and eventually develop a surface low along
the Appalachians and continue to the northeast. The associated cold
front will remain hung up to the west and could remain there through
Monday. Will bring in slight chance of pops Monday but will wait
till Tuesday to ramp up to chance as the front comes through.
Wednesday remains uncertain as the GFS lingers with the timing of
the frontal exit and keeps precipitation chances around for
Wednesday whereas the ECMWF clears out the front much quicker.
Temperatures during this time period will fluctuate with Monday
being the warmest day with southern locales in the low 80s but
cooling off again fro Tuesday and Wednesday with highs generally in
the low 70s.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 730 AM Thursday...

24 Hour TAF Period: MVFR/IFR conditions are expected to continue
overnight in advance of Tropical Storm Michael, along with some
patchy light rain showers. Heavy rain and wind associated with
Tropical Storm Michael will spread into central NC generally from 12-
15Z in a west/southwest to east/northeast fashion, with generally
IFR cigs expected, with sub-VFR visbys. Meanwhile, winds will
strengthen with sustained winds of 15 to 25 kts, gusting to 30 to 40
kts at times, especially in the heavier bands. It also appears there
will be a period of LLWS at the Piedmont TAF sites, occurring at
KINT, KGSO and KRDU late afternoon/evening today as a strong 50 to
60kt NWLY low-level jet develops as Michael pushes off to the NE.

Rain will rapidly taper off and skies will clear out from SW to NE
between 00 and 06z Friday, though winds may remain gusty for a
longer time into the night.

Outlook: VFR conditions are expected to dominate for much of the Fri
through Mon period, with high pressure extending in from the NW,
although sub-VFR stratus/fog is possible late Sat night into early
Sun as a warm frontal zone briefly pushes northward into the region.
A little rain is possible late Sun into Mon ahead of a cold front
that will move in from the W late Mon.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Tropical Storm Warning for NCZ007>011-021>028-038>043-073>078-
083>086-088-089.
Flash Flood Watch through late tonight for NCZ007>011-021>028-
038>043-073>078-083>086-088-089.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield/Blaes
SHORT TERM...Ellis
LONG TERM...Ellis
AVIATION...BSD
Hazardous weather outlook, Oct 11, 10:00 AM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
1000 AM EDT Thu Oct 11 2018

NCZ007>011-021>028-038>043-076>078-088-089-121100-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Lee-Harnett-Wayne-Cumberland-Sampson-
1000 AM EDT Thu Oct 11 2018

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 409 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ073>075-083>086-121100-
Stanly-Montgomery-Moore-Anson-Richmond-Scotland-Hoke-
1000 AM EDT Thu Oct 11 2018

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 10:31 PM EDTRiver Flood WarningRAHAnson, Stanly30 hr
Oct 10, 10:33 PM EDTRiver Flood WarningRAHAlamance60 hr
Oct 10, 10:33 PM EDTRiver Flood WarningRAHChatham63 hr
Oct 10, 10:41 PM EDTRiver Flood WarningRAHDavidson, Davie70 hr
Oct 11, 9:16 AM EDTFlash Flood WarningRAHDavidson, Forsyth, Guilford, Randolph21 hr
Oct 11, 9:46 AM EDTAreal Flood AdvisoryRAHAnson, Hoke, Montgomery, Moore, Richmond, Scotland and 1 more6 hr
Oct 11, 11:17 AM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Cumberland, Durham, Harnett, Lee and 2 more6 hr
Oct 11, 12:00 PM EDTRiver Flood WarningRAHChatham, Lee18 hr
Oct 11, 1:21 PM EDTFlash Flood WarningRAHGranville, Person12 hr
Oct 11, 1:25 PM EDTFlash Flood WarningRAHCumberland, Harnett, Johnston, Moore5 hr
Oct 11, 2:12 PM EDTAreal Flood AdvisoryRAHFranklin, Halifax, Nash, Vance, Warren, Wilson6 hr
Oct 11, 3:10 PM EDTSpecial Weather StatementRAHGuilford, Randolph35 min
Oct 11, 3:56 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Orange, Randolph64 min
Oct 11, 4:16 PM EDTSevere Thunderstorm WarningRAHDurham, Person59 min
Oct 11, 4:43 PM EDTSevere Thunderstorm WarningRAHChatham, Franklin, Granville, Vance, Wake92 min
Oct 11, 4:57 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Lee, Moore, Richmond and 1 more93 min
Oct 11, 5:05 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne, Wilson85 min
Oct 11, 5:22 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Franklin, Halifax, Nash, Warren83 min
Oct 11, 6:14 PM EDTSpecial Weather StatementRAHDurham, Franklin, Granville, Vance61 min
Oct 11, 6:30 PM EDTSpecial Weather StatementRAHSampson, Wayne, Wilson60 min
Oct 11, 6:39 PM EDTSpecial Weather StatementRAHHalifax, Nash, Warren36 min
Oct 11, 7:29 PM EDTFlash Flood WarningRAHDavidson, Randolph25 hr
Oct 11, 7:35 PM EDTSpecial Weather StatementRAHFranklin, Granville, Vance, Warren55 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.